Alert archive / Virginia / Tornado Warnings in 2006
Tornado Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 11, 2006, 6:01 PM EDT for Spotsylvania County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2006, 6:01 PM EDT (22:01 UTC)
- Expired
- May 11, 2006, 6:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Spotsylvania County, VA
The radar
The Sterling radar (KLWX), 100 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 4:02 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 112202 TORLWX VAC177-112230- /O.NEW.KLWX.TO.W.0003.060511T2201Z-060511T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 601 PM EDT THU MAY 11 2006 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA * UNTIL 630 PM EDT * AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION IN SOUTHERN SPOTSYLVANIA COUNTY... 14 MILES SOUTHWEST OF MASSAPONAX...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MASSAPONAX... IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3805 7776 3798 7770 3812 7745 3823 7750 $$ STRONG
1 follow-up statement
000 WWUS51 KLWX 112217 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 616 PM EDT THU MAY 11 2006 VAC177-112230- /O.CON.KLWX.TO.W.0003.000000T0000Z-060511T2230Z/ SPOTSYLVANIA VA- 616 PM EDT THU MAY 11 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR SPOTSYLVANIA COUNTY... AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER SNELL... IN SOUTHEASTERN SPOTSYLVANIA COUNTY... MOVING NORTHEAST AT 35 MPH. THIS IS THE SECOND OF TWO SEVERE STORMS AT THIS TIME. ANOTHER WARNING REMAINS UP AS OF 6:15 FOR NORTHERN SPOTSYLVANIA AND STAFFORD COUNTIES FOR THE OTHER STORM. LAT...LON 3811 7768 3806 7761 3815 7746 3826 7751 $$ STRONG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 11, 4:15 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 11, 4:15 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 415 PM EDT THU MAY 11 2006 .SHORT TERM /UPDATED FOR REST OF TONIGHT/... TORNADO WATCH #342 HAS BEEN ISSUED UNTIL 02Z. WILL UPDATE ZONES AND SUCH ACCORDINGLY. && .PREV DISCUSSION... /ISSUED 230 PM EDT THU MAY 11 2006/ SHORT TERM /TNGT-FRI/... THIN LN OF PCPN ENTERING ERN W.V....BUT OVR THE MTNS MID ATLC RMNS IN HVY CLD CVR WHICH WOULD PRECLUDE ANY QUICK RISES IN CAPE. IAD VWP IS SHOWING A FAIR AMT OF HELICITY...BUT ID LIKE TO SEE MORE OF THE EQUATION COME TOGETHER IF SVR TSTMS ARE TO DVLP. STILL...SLT RISK OUTLOOK RMNS IN EFFECT FOR THE AREA...WHICH IS COVERED IN THE STMT ISSUED AT MID MRNG. AFTR THIS FNT MOVES TO THE CST ARND MDNGT THINK SKIES WL XPRNC CLRG OVRNGT...AND PTCHY FOG IN THE MRNG. NOT ENOUGH TO MTN IN THE ZNS...ALTHO DO HV IT COVERED IN TAFS. I KEPT THE MRNG HRS FRI POP FREE...AND THEN REINTRODUCED THEM FOR THE AFTN...W/ LOW PRES STACKING UP NW OF THE CWA THINK SELF DESTRUCT SUNSHINE W/ AFTN RW A PSBLTY. 50S E OF MTNS TNGT...45-50 W. L70S E ON FRI..65-70 W. IN CHES BAY/PTMC WATER LVLS RMN ABV NRML AS WE APPROACH FULL MOON. CSTL FLD STMT ISSUED PRVSLY - TUE MRNG HIGH TIDE WL BE A HIGH HIGH TIDE AND COULD CAUSE SOME MINOR FLDG ANNAPOLIS/ALEXANDRIA. WOODY && .LONG TERM /FRI NGT THROUGH THU/... SURFACE LOW PRESSURE REMAINS OVER THE MID ATLANTIC. AN UPPER LOW WILL MOVE FROM THE GREAT LAKES SOUTH OVER THE MID ATLANTIC. THESE TWO FEATURES WILL KEEP A CHANCE OF SHOWERS NEARLY EVERY PERIOD. LOWEST CHANCES ARE THROUGH SUNDAY MORNING...AS THE COLD FRONT PUSHES OUT OF THE REGION AND THE NEXT SYSTEM REMAINS TO THE WEST. A SURFACE LOW WILL DEVELOP SOUTH OF THE FORECAST AREA ON SUNDAY...GIVING LIKELY POPS. WITH THE LOWS STACKED...SURFACE LOW WILL HAVE A HARD TIME MOVING NORTH AND PRECIPITATION CHANCES WILL CONTINUE THROUGH INTO TUESDAY. TEMPERATURES WILL SLOWLY FALL BELOW NORMAL BY THE BEGINNING OF THE WORK WEEK. && .AVIATION... VSBY REDUCTIONS IN RW/TRW INTO EVE HRS...THEN AGAIN IN PRE-DAWN HRS IN FG. && .MARINE...MARGINAL SCA IN EFFECT THRU 10 PM. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 10 PM THURSDAY. && SHORT TERM UPDATE...ALLEN PREVIOUS SHORT TERM...WOODY AVIATION/MARINE...WOODY LONG TERM...ALLEN
Hazardous weather outlook, May 11, 4:23 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 423 PM EDT THU MAY 11 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-121145- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 423 PM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST AND CENTRAL VIRGINIA. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY IN THE WATCH AREA. SEE WBCWCNLWX FOR FURTHER DETAILS. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL IS EXPECTED EAST OF THE BLUE RIDGE MOUNTAINS THROUGH THIS EVENING...WITH RAINFALL AMOUNTS OF 1 TO LOCALLY 2 INCHES EXPECTED. THIS MAY BE ENOUGH TO CAUSE LOCALIZED MINOR FLOODING PROBLEMS. MINOR COASTAL FLOODING IS POSSIBLE AT TIMES OF HIGH TIDE TODAY AND TONIGHT ON THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY. A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND THIS EVENING. SEA
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:53 PM EDT | Coastal Flood Statement | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 38 hr |
| May 11, 5:09 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 11, 5:25 PM EDT | Tornado Warning | LWX | Spotsylvania | 50 min |
| May 11, 5:49 PM EDT | Tornado Warning | LWX | Spotsylvania, Stafford | 41 min |
| May 11, 6:29 PM EDT | Tornado Warning | LWX | King George, Stafford | 31 min |
| May 11, 6:32 PM EDT | Tornado Warning | LWX | Stafford | 28 min |
| May 11, 6:43 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 11, 7:06 PM EDT | Special Marine Warning | LWX | 114 min | |
| May 11, 7:42 PM EDT | Special Marine Warning | LWX | 93 min |
Nearby
Tornado Warnings in Virginia, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.